Texas, 2022

Heat in Texas, July 24 to 29, 2022

July 24 to 29, 2022 · NWS SHV · 21 events in 21 counties and zones

An expansive upper level ridge centered over the Southern Plains eastward into the lower Mississippi Valley in late July led to consecutive days of abnormally hot temperatures across all of the Four State Region, with daytime temperatures climbing into the upper 90s to lower 100s each afternoon. Wet soils from widespread rains that occurred during the 21st-22nd also did not allow for much mixing…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An expansive upper level ridge centered over the Southern Plains eastward into the lower Mississippi Valley in late July led to consecutive days of abnormally hot temperatures across all of the Four State Region, with daytime temperatures climbing into the upper 90s to lower 100s each afternoon. Wet soils from widespread rains that occurred during the 21st-22nd also did not allow for much mixing of dew points, with oppressively hot conditions observed as heat indices ranged from 105-109 degrees each day during the peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 24, 10:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jul 24, 10:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1152 AM CDT Sun Jul 24 2022

...New SHORT TERM...

.SHORT TERM...
(This afternoon through Monday)
Issued at 1121 AM CDT Sun Jul 24 2022

Late update to better monitor conditions going into the afternoon
with top of the hour readings in the lower 90s northern half where
we have more sunshine. Low clouds are scattering along and south
of I-20 and air temps in the upper 80s to 90. So over all, fairly
homogeneous with our heat index readings mostly in the upper 90s.
As dew points slowly fall, it will be close later today. 24 hours
ago we were 2-3 degrees cooler, and dew points are plus or minus
1-2. However, the drier soil at DeQueen and El Dorado have them
some 6 and 4 degrees warmer, but still upper 90s HX respectively
speaking. The only few mid 70s dew points are all at an HX of 101
for Natchitoches, Monroe and Minden.

Southwest winds are running 5 to 10 mph with additional mixing
down of drier air as our air temps rise. Thus most sites are
still looking just south of 105 at peak, but a few sites more
sheltered perhaps in a river valley may get to that point, just
not much above the criteria of two hours for two days. Going
forward into this last week of July with air temps edging upwards
and pushing HX readings over today's near marginal realm. So
anticipating more sites like DeQueen and El Dorado this week
pushing back over 105, but maybe not area wide. If they go over
the edge before next forecast issuance we will issue for the heat
advisory for remaining late afternoon. Otherwise it will be a
daily numbers game to be determined overnight after accessing the
highs and peak HX for the previous day. /24/

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 113 AM CDT Sun Jul 24 2022

Upper-ridge at the start of the period from Monday night through
Thursday to maintain a stagnant pattern characterized by hot and
mainly dry conditions areawide. Afternoon high temperatures are
forecast to approach 100 degrees each day with overnight lows in the
mid to upper 70s. Additionally, heat index values will border on
advisory criteria of 105 degrees each day. Precipitation from Monday
through Wednesday will be very scarce and limited to diurnally
driven sea-breeze convection across deep east Texas and west-central
Louisiana.

A more progressive pattern takes shape from Thursday into the
weekend  as a weak frontal boundary drifts south and lingers across
the ArkLaTex while at the same time the upper-ridge breaks down
allowing for a weak trough to become parked across the region. The
combination of the front, increased instability associated with the
trough, and high precipitable water values due to low-level
southerly flow, will allow for increased rain chances across the
ArkLaTex through the weekend. Additionally, expect slightly cooler
temperatures areawide with highs ranging from the upper 80s across
portions of southeast Oklahoma and southern Arkansas to the lower to
mid 90s elsewhere by Saturday. /05/

&&

.AVIATION...
(12Z TAFS)
Issued at 606 AM CDT Sun Jul 24 2022

For the 24/12z TAFs...Satellite imagery from early this morning is
showing some lower clouds generally along and south of the I-20
corridor. Surface observations are showing some patchy fog for
areas of deep east Texas, but nothing has been showing up near any
terminals so I have taken all mention of BR out at this time.
Winds have generally been out of the south to southeast early this
morning. They should remain out of the south to southeast through
the day today, with some breezy conditions later today and into
this evening with sustained winds around 10 kts and gusts up to
15 to 20 kts possible. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  78 101  78 /  10   0  10   0
MLU  98  77  98  76 /  10  10  20   0
DEQ 101  75 102  75 /   0   0   0   0
TXK 101  79 101  79 /   0   0   0   0
ELD  97  76  97  76 /   0   0  10   0
TYR 101  78 101  78 /   0   0   0   0
GGG 100  77 101  77 /   0   0   0   0
LFK 100  75 101  76 /  10  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....05
AVIATION...33
Hazardous weather outlook, Jul 24, 4:12 AM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
512 AM CDT Sun Jul 24 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
512 AM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Hot and mainly dry conditions expected today with afternoon high
temperatures forecast to climb to near 100 degrees across much of
the ArklaTex. High humidity values will allow for heat index readings
to range from 100 to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot conditions to persist through the middle of the work week with
heat index values possibly exceeding 105 degrees at times. Otherwise,
showers and thunderstorms will increase in coverage late in the work
week and into the weekend with somewhat cooler temperatures in the
low to mid 90s possible by Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Angelina

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Bowie

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Gregg

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Red River

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Rusk

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, Smith

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Titus

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 24, 11:00 AM CST to July 29, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048401, 1048402, 1048403, 1048404, 1048405, 1048406, 1048407, 1048409, 1048410, 1048411, 1048412, 1048413, 1048414, 1048415, 1048416, 1048417, 1048418, 1048419, 1048420, 1048421, 1048422.